MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0203
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2021-01454.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coil), a benchmark 6f 071 delivery catheter (benchmark), and a non-penumbra microcatheter.During the procedure, the physician placed a smart coil in the aneurysm and realized that the smart coil was undersized; therefore, it was removed for later use.However, when the smart coil was removed from the patient's body it was noticed that the pusher assembly of the smart coil was kinked.Next, while attempting to advance another smart coil, the pusher assembly of the smart coil would not advance beyond the hub of the microcatheter and was found to be bent; therefore, it was removed.The procedure was completed using new smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed kinks in the pusher assembly.If the device is forcefully mishandled during use, damage such as this may occur.Further evaluation of the device revealed additional kinks in the pusher assembly and offset coil winds along the length of the embolization coil.This damage was likely incidental to the complaint and may have occurred during packaging for the device return.The smart coil was returned without its introducer sheath.Evaluation of the returned smart coil confirmed a kink in the pusher assembly.If the device is forcefully mishandled at an extreme angle, during advancement, damage such as this may occur.This damage likely contributed to the resistance experienced while advancing the smart coil through the hub of the microcatheter.During functional testing, the smart coil was able to advance through the introducer sheath and a demonstration microcatheter with resistance due to the kink in the pusher assembly.Further evaluation of the device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.This damage is likely incidental to the complaint.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01454.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12104557
Report Number3005168196-2021-01453
Device Sequence Number14450240
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/24/2021
Device Model Number400SMTXSFT0203
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF72476
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/02/2021
Supplement Date Received by Manufacturer09/07/2021
Initial Report FDA Received Date07/01/2021
Supplement Report FDA Received Date09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005